Sat | Dec 10, 2016

DOCTOR'S ADVICE - Am I too young for Viagra?

Published:Sunday | December 21, 2014 | 12:00 AM

Q: Doc, I'm 26 years old. Am I too young to take Viagra? I understand that it is mostly used by men who are over 60.

A: Yes, that is true. But if at the age of 26 you are having trouble with your potency, there is no reason why you should not take Viagra or one of the closely related drugs.  However, there must be some reason why you are apparently 'losing your nature' at such a young age. So I urge you to see a doctor for a full check-up.

Q: Doctor, I would value your viewpoint about two matters that are troubling me. I am divorced and I no longer see my ex-husband, who was a wife-beater and had problems with premature ejaculation. However, he has a lot of money, so I am comfortably off, thanks to an excellent divorce settlement.

I have two teenage children, but they live with their father for much of the week. I have a good relationship with them and a lot of reliable and helpful friends.  But I have a medical and a relationship problem. My relationship problem is that, for several months, a very pleasant and handsome teenage boy has been looking after my garden for me. He is good at it, and works hard. We get along very well.

At the end of his morning 'stint' in the garden, he comes into the house, and I give him a glass of juice and we talk. He tells me a lot of interesting things about his life and how he has overcome social deprivation and lack of money. He does not seem to have a girlfriend - I suspect he is a virgin, but I am not sure.  Well, in recent weeks we have become very close. He tells me that he depends on me for advice on life because his parents are dead. Sometimes he says that he doesn't know what he would do without me, which makes me feel happy that I am doing something to help him.

Recently, he has started bringing me little presents of flowers and stuff. He calls me his 'dear cougar', though I do not know what that means.  To be honest, Doc, I am a little concerned about this relationship, which seems to be galloping away like a mule and cart! I sometimes wonder if I am a little in love with him, even though he is around 20 years younger than me.

At night, I think about him a lot. I am ashamed to tell you that sometimes I have found that I am stroking myself while thinking and dreaming about him.  As it relates to my medical problem, recently I have found that I get a very hot feelings in my face and in my chest, especially when he is around. At night, I sometimes have intense bouts of perspiration. Also, my breasts seem to be tingly and very sensitive. I think they have got a little bigger in recent weeks.

So what is going on, Doc? I don't think it could be the menopause, because I know that my mother was at least 10 years older than me when she reached hers. Are my physical symptoms something to do with my feelings for this boy? I would be very grateful if you could explain things for me.

A: You are in a very difficult situation, and you certainly have my sympathy. Unfortunately, you have not told me your precise age, but I am guessing that you are in your mid to late 30s, and that the young man is in his mid to late teens.

The first thing I must do is to explain the word 'cougar' to you. These days, a lot of young men use it, and it means a mature woman who is very attractive and desirable - and who wants sex with much younger men. So please consider that definition carefully! When your teenage gardener calls you his 'dear cougar', he is in effect saying that he finds you beautiful and seductive and he hopes to sleep with you.

Therefore, don't be under any illusions! If you give this young male any more encouragement, he will almost certainly try to have sex with you. Please be careful.

As it relates to your physical symptoms, these could possibly be early menopause. But also, hot flashes, night sweats, and tingly feelings in the breasts (and indeed slight increase in size) can occur in women who are in love!

I guess you are in love with this teenager. But just in case you have some physical illness, I urge you to go to your own doctor and tell her/him about your symptoms. (You do not have to mention the young man.) She will examine you and arrange some tests. And she will be able to tell you whether your hormones are OK or not, and whether you need some medication.

Returning to the subject of this teenager, I am sorry to say that I can't really see much future for a romantic or sexual relationship with a boy of this age. And I feel pretty sure that, if you don't take action very soon, the two of you are going to end up in bed together.

So I have to regretfully say that there is a good case for gently telling him 'goodbye' and finding yourself a new gardener.

Q: When my new boyfriend and I are having sex, we often use a little Vaseline for lubrication. Is that OK, Doc?

A: Sex experts are not so keen on Vaseline as a lubricant, because it can make holes in 'rubber goods', such as condoms. You would be better off with a 'purpose-designed' lubricant which won't affect the integrity of the 'rubber', and is suitable for the delicate tissues of the vagina. These days, there are literally hundreds of brands available. Just Google the words 'sex lubricants'.

Q: Is it true that my wife could get some sort of 'vaginal ring' for contraception? If so, would I be able to feel it when we have sex, Doc?

A: You are talking about the product called 'NuvaRing'. It is very much like the Pill, but is in the form of a vaginal circlet or ring. It releases hormones into the woman's body. The idea is that a woman keeps it inside her vagina for three weeks, and then takes it out for a week, before replacing it with a new NuvaRing.  Most men cannot feel it during sexual intercourse, but some can. They very rarely object, and some actually like the sensation. A few couples take the NuvaRing out just before intercourse. But it is vitally important to remember to put it back afterwards!

Q: Doc, I accidentally took one of my wife's Pills in the middle of the night. Will it hurt me?

A: No, it won't. But don't make a habit of it!